Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Int J Oncol. 1998 Jul;13(1):91-6.

Therapy-related leukemia and myelodysplasia following oral administration of etoposide for recurrent breast cancer.

Author information

  • 1Department of Clinical Hematology and Immunology, Tazuke-Kofukai Medical Research Institute, Kitano Hospital, Kita-ku, Osaka 530-0026, Japan.

Abstract

We report a high risk of therapy-related acute myeloid leukemia and myelodysplastic syndrome (t-AML/MDS) in patients receiving oral administration of etoposide for recurrent breast cancer. We examined 119 patients with recurrent disease. Patients were initially treated with anthracyclines, cyclophosphamide, or cisplatin with or without radiation before etoposide treatment. Etoposide was used as the final drug in most cases. Twenty-four patients were treated with the oral administration of etoposide (50 or 100 mg/day for 5-7 days at 4-week intervals). Three cases of t-AML/MDS developed among those 24 patients exposed to etoposide. In contrast, the development of t-AML/MDS was not observed in the other 95 patients not treated with etoposide. Our data suggest that there is a substantial risk of secondary leukemia with oral administration of etoposide for a prolonged period as well as i.v. schedules.

PMID:
9625808
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Spandidos Publications
    Loading ...
    Write to the Help Desk